DRUGS AND SUPPLEMENTS

Not Enjoying Sex Anymore? It Could Be Your Antidepressant

By Sherry Baker @SherryNewsViews
 | 
January 07, 2017

Antidepressant side effects can wreck a woman’s sex life, but proven strategies can put the spark back.

Depression and sexual response in women can be linked in a couple of ways. First, suffering from depression is a major risk factor for sexual dysfunction. On the other hand, if you aren’t lacking sexual desire but your love life is non-satisfying or non-existent, that can trigger depression, too.

Unfortunately, if you are prescribed antidepressants for your depression — whatever the cause — you could end up with more problems in the bedroom than ever. Sexual dysfunction in women treated with antidepressants is common, according a team of Mayo Clinic and University of North Carolina researchers who recently published a report on the subject in “Mayo Clinic Proceedings.”

 

YOU MIGHT ALSO LIKE: Yes, Antidepressants Tend to Lead to Weight Gain

 

One in six American women takes antidepressants, primarily selective serotonin reuptake inhibitors (SSRIs) such as Prozac, Paxil, and Zoloft. In addition to depression, the drugs are prescribed for anxiety, menopause hot flashes, chronic pain, and other problems. And a substantial number of women report sexual problems as a side effect of these medications.

The most common adverse sexual effects in women taking antidepressants are loss of sexual desire (72 percent) and dulled sexual arousal (83 percent). Over 42 percent of women taking SSRIs report they cannot experience orgasms at all. Research suggests SSRIs may cause these problems because the drugs can interfere with part of the autonomic nervous system connected to vaginal arousal.

SSRIs typically don’t start to lift depression or treat other symptoms until two to four weeks after you start taking the drugs. On the other hand, sexual problems from these antidepressants can develop sooner — in just one to three weeks. The result is that women suffering depression and other problems who would benefit from the medications too often give up on the drugs prematurely, assuming the antidepressants are not working and are causing them even more problems.

The Mayo and University of North Carolina research team noted around 15 percent of women quit their prescribed antidepressants after experiencing sexual dysfunction, and about half of them didn’t talk to their doctors about their bedroom woes at all.

Fortunately, you don’t have to give up antidepressants to get your sex life back, according to the researchers. One of the first steps is to bring up the subject with your doctor.

 

YOU MIGHT ALSO LIKE: Nutrients Can Boost the Effectiveness of Antidepressants

 

“There are several approaches that make sexual dysfunction fairly treatable,” said Mayo Clinic psychologist Jordan Rullo, PhD. “By communicating with your provider about your symptoms and discussing treatment options, you lessen the chance of disrupting your antidepressant regimen due to unpleasant side effects.”

Rullo and colleagues advise opening up to your doctor about any sexual problems you are having. Your physician can prescribe an antidepressant that may be less likely to dampen your sex life. Of course, not every woman taking SSRIs notices changes in desire or sexual responsiveness but if you do, an antidepressant in a different class of drugs — such as the norepinephrine and dopamine reuptake inhibitor bupropion (Wellbutrin) — may be less likely to cause or contribute to sexual dysfunction, according to the Mayo Clinic and University of North Carolina research team.

However, if SSRIs are the best choice for your depression, there are still other options to help get keep your love life on course, including the addition of another prescription medication to counteract the adverse sexual effects related to the initial antidepressant treatment.

Some lifestyle changes can help put the spark back in your love life, too. Research has shown exercise not only helps depression but can improve sexual well-being and even help eliminate adverse sexual effects caused by antidepressants — especially if you exercise before sexual activity.

Planning in advance and setting aside specific times for lovemaking with your partner is key. One study cited in the Mayo Clinic Proceedings report concluded that 30 minutes of moderately intense exercise three times a week, scheduled immediately before sexual activity for maximal benefit, substantially reduced adverse sexual effects from antidepressants.

 

YOU MIGHT ALSO LIKE: Should You Take Antidepressants During Pregnancy?

Updated:  

January 07, 2017

Reviewed By:  

Janet O’Dell, RN